Drought, Bailey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions largely worsened through the month of May with most rainfall eluding the region. Extreme (D3) and exceptional (D4) drought levels expanded across the entire area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions largely worsened through the month of May with most rainfall eluding the region. Extreme (D3) and exceptional (D4) drought levels expanded across the entire area. Only portions of Hall and Yoakum counties remained in severe (D2) drought.
May is typically the time of year when the region experiences rainfall however not much rain has fallen this springtime. Deficits were on the order of one to three inches area wide. Lubbock received only 1.15 inches while areas across the Rolling Plains fared better with more frequent thunderstorm events. Several late season cold fronts brought some of the coldest temperatures on record for the month of May. The first half of the month was generally much colder than normal because of these cold fronts with the second half of the month warmer than normal. By the end of the month, temperatures were only 0.3 and 0.7 degrees above normal at Lubbock and Childress, respectively. Keetch-Byram Drought Index values expectantly worsened through the month. By the end of May, values between 500 and 700 were observed across the entire region except for the extreme southwestern Texas panhandle. In this location, values between 200 and 400 were discernible.
Rain was desperately needed for area crops otherwise another year of poor crops can be expected. Winter wheat was nearly a total loss for the region with most crops being baled out for hay. Pastures were also in increasingly poor to very poor condition. Spring planting had begun despite little soil moisture available. Fire weather conditions were very low this year despite a dry season. This was mainly due to low fuel load after three years of drought and minimal growth.
Economic losses due to drought through May since the drought began were estimated near $2.7 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 11:11 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1211 AM CDT WED MAY 1 2013 .AVIATION... A SURFACE TROUGH EDGING THROUGH IN THE SHORT TERM TONIGHT ALONG WITH A MODEST 45 KNOT LOW LEVEL JET OVER KLBB...FOLLOWED BY A SHARP COLD FRONT AROUND 15Z ON WEDNESDAY. SURFACE WINDS EXPECTED TO AMPLIFY LATER IN THE DAY AND OVERNIGHT WEDNESDAY NIGHT. WIND SPEEDS MAY BE STRONG ENOUGH FOR AIRPORT WIND WARNING LEVEL AT KLBB BY LATE WEDNESDAY. AN MVFR CEILING SHOULD SPREAD IN AS WELL DURING THE LATE AFTERNOON OR EVENING AT BOTH LOCATIONS. LIGHT PRECIPITATION CHANCES AND LOWER CEILING ALSO LOOK MORE PROBABLE IN THE 6 TO 12 HOURS JUST BEYOND THIS TAF PERIOD. RMCQUEEN && .PREV DISCUSSION... /ISSUED 348 PM CDT TUE APR 30 2013/ SHORT TERM... A HIGH-BASED CU FIELD HAS DEVELOPED IN THE DRY AIR JUST WEST OF BEST SFC CONVERGENCE VCNTY OF THE DRYLINE. AS OF 215 PM CDT THIS CU FIELD REMAINS FAIRLY FLAT FROM A VISUAL PERSPECTIVE...ALTHOUGH SATELLITE AND RADAR SHOWING SOME EVOLUTION TOWARD SHOWER STATUS. SITUATION REMAINS ONE THAT SUPPORTS A SLIGHT CHANCE OF TSRA MENTION WITH GENERALLY LIGHT PRECIP AND A CHANCE FOR STRONG TO SEVERE WIND GUSTS WITH INDIVIDUAL MICROBURSTS. SUNSET SHOULD SEE THE END OF ANY STORM THREAT. THE NIGHT SHOULD THEN PROCEED TOWARD MILD CONDITIONS WITH SHALLOW LOW LEVEL MOISTURE RETURNING TO THE ERN HALF TO TWO-THIRDS OF THE FCST AREA EAST OF THE DRYLINE OR SFC TROUGH. FCST BECOMES MORE DIFFICULT WEDNESDAY WITH EXPECTATION OF A DAYTIME PASSAGE OF A STRONG COLD FRONT AND THE COMPLEXITIES THAT COME WITH THAT TIMING. A PRE-FRONTAL SFC TROUGH WILL SHIFT EWD TOWARD THE CAPROCK ESCARPMENT WITH NW WINDS WEST OF IT...BUT THE COLD ADVECTION HOLDS OFF UNTIL THE ACTUAL FRONTAL PASSAGE THAT CURRENTLY LOOKS SCHEDULED TOWARD LATE MORNING FOR THE NWRN ZONES TO MID TO LATE AFTN FOR THE SE. RESULT SHOULD BE A WIDE VARIATION IN HIGH TEMPS. MOS GUIDANCE HAS TRENDED UPWARD WITH THE 12Z RUN...AND WILL TREND THE FCST THAT DIRECTION WHILE ALSO REMAINING JUST BELOW THE COOLER MET NUMBERS. THUNDER CHANCES LOOK BEST FOR AREAS IN DEEPER MOISTURE TO THE EAST AND SOUTHEAST OF THE FCST AREA...BUT SERN ZONES MAY HOLD ONTO ENOUGH MOISTURE TO JUSTIFY SLIGHT CHANCE POPS. LONG TERM... A STRONG LATE SEASON COLD FRONT CONTINUES TO BE THE HIGHLIGHT IN THE EXTENDED. NORTH WINDS VERY NEAR OR AT ADVISORY LEVEL WILL LIKELY ENSUE FOR A GOOD PORTION OF WEDNESDAY NIGHT INTO THURSDAY AS A 1045 MB SURFACE RIDGE PUSHES OUT OF COLORADO INTO THE PLAINS. PRESSURE RISES WILL BE ON THE ORDER OF 10-15 MB PER 6 HOURS WEDNESDAY EVENING INTO THE EARLY OVERNIGHT HOURS AHEAD OF THIS SURFACE HIGH. PRECIPITATION CHANCES WILL EXIST AT THIS TIME AS WELL...BUT NOT HOLDING OUT HOPE FOR MUCH IN THE WAY OF MEANINGFUL AMOUNTS. A FEW STORMS MAY LINGER INTO THE EARLY EVENING HOURS ACROSS THE SOUTHEAST ROLLING PLAINS AHEAD OF THE COLD FRONT...WHILE ISENTROPIC UPGLIDE PRODUCES ISOLATED RAIN SHOWERS FARTHER NORTH. COOLING OVERNIGHT WILL CAUSE SOME CONCERN FOR WINTRY PRECIPITATION...WITH SLEET POSSIBLY INITIALLY MIXING WITH RAIN AS A PRONOUNCED WARM NOSE ERODES. A FEW LIGHT SNOW SHOWERS MAY THEN FALL WITH FURTHER COOLING BY EARLY THURSDAY MORNING...BUT WHAT MOISTURE THERE IS WILL BE ON THE DECLINE BY THIS TIME. MODELS HAVE OVERDONE PRECIPITATION FIELDS LATELY ASSOCIATED WITH ISENTROPIC LIFT...SO DO NOT EXPECT MUCH IN THE WAY OF ANY ACCUMULATION GIVEN THE LACK OF APPRECIABLE DEEP LAYER FORCING OWING TO THE MAJORITY OF THE ENERGY ASSOCIATED WITH A MID-LEVEL TROUGH PASSING NORTH OF THE AREA. TEMPERATURES WILL LIKELY BE THE BIGGER STORY WITH LOWS THURSDAY MORNING DROPPING INTO THE UPPER 20S TO MID 30S ON MUCH OF THE CAPROCK WITH THE ROLLING PLAINS REMAINING IN THE UPPER 30S TO LOW 40S. SKIES WILL CLEAR OUT THROUGHOUT THE DAY ON THURSDAY...BUT TEMPERATURES WILL STRUGGLE TO HIT 50 DEGREES WITH THE BASE OF THE AFOREMENTIONED TROUGH AND SURFACE RIDGING PARKED ON TOP OF THE REGION. LIGHT WINDS AND CLEAR SKIES WILL LIKELY PRODUCE YET ANOTHER WIDESPREAD FREEZE ACROSS MOST OF THE CAPROCK AND PORTIONS OF THE ROLLING PLAINS FRIDAY MORNING. FRIDAY SHOULD BEGIN A WARMING TREND AS NORTHWEST FLOW AND RISING HEIGHTS TAKE PLACE IN WAKE OF MID-LEVEL TROUGHING. THE SYNOPTIC WEATHER PATTERN REMAINS A QUESTION MOVING INTO THE LATTER PORTION OF THE WEEKEND INTO NEXT WEEK PENDING THE EVOLUTION AND PLACEMENT OF THE PREVIOUS TROUGH AND DEVELOPING PACIFIC LOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 65 29 49 28 / 10 0 20 10 0 TULIA 53 67 31 50 29 / 10 10 30 20 0 PLAINVIEW 56 69 32 50 30 / 10 10 30 20 0 LEVELLAND 56 76 33 50 32 / 10 0 30 20 0 LUBBOCK 61 77 34 50 32 / 10 10 30 20 0 DENVER CITY 56 84 34 51 32 / 10 0 30 20 0 BROWNFIELD 57 86 34 51 32 / 10 0 30 20 0 CHILDRESS 62 76 39 52 35 / 10 10 40 20 0 SPUR 62 84 37 52 34 / 20 10 40 20 0 ASPERMONT 64 86 41 51 35 / 10 20 40 30 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 917 PM CDT TUE APR 30 2013 TXZ021>044-020230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 917 PM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHERLY WINDS MAY BECOME SUSTAINED IN EXCESS OF 30 MPH BEHIND A STRONG COLD FRONT LATE WEDNESDAY INTO THURSDAY. THESE STRONG WINDS WILL BRING MUCH COLDER AIR AND A THREAT OF A LATE SEASON FREEZE TO THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS EARLY THURSDAY. MUCH OF THE CAPROCK SHOULD SEE A FREEZE EARLY FRIDAY...WITH A FROST OR LIGHT FREEZE POSSIBLE IN THE ROLLING PLAINS. IN ADDITION...LIGHT WINTRY PRECIPITATION IN THE FORM OF SNOW...SLEET OR FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MUCH OF THE CAPROCK LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
837 PM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 2 ENE NWS LUBBOCK 33.54N 101.84W
04/30/2013 M58 MPH LUBBOCK TX BROADCAST MEDIA
MEASURED AT THE KCBD-TV STUDIO
0527 PM TSTM WND DMG 3 SSE DOWNTOWN LUBBOCK 33.55N 101.82W
04/30/2013 LUBBOCK TX BROADCAST MEDIA
POWER POLES DOWN AT 50TH ST AND MLK BLVD
0530 PM TSTM WND DMG LUBBOCK 33.58N 101.88W
04/30/2013 LUBBOCK TX BROADCAST MEDIA
SPORADIC DAMAGE TO TREES AND SOME STRUCTURES IN CENTRAL
LUBBOCK.
0538 PM TSTM WND GST 1 WSW LUBBOCK 33.57N 101.89W
04/30/2013 E65 MPH LUBBOCK TX TRAINED SPOTTER
3.5 INCH DIAMETER TREE LIMB SNAPPED.
0615 PM WILDFIRE 2 ENE NWS LUBBOCK 33.54N 101.84W
04/30/2013 E5 ACRE LUBBOCK TX FIRE DEPT/RESCUE
LIGHTNING CAUSED GRASS FIRE NEAR KCBD-TV STUDIO.
BUILDING WAS EVACUATED. NO INJURIES. SIZE AND TIME
ESTIMATED.
&&
EVENT NUMBER LUB1300189 LUB1300187 LUB1300190 LUB1300188 LUB1300192
MCZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1004 PM CDT TUE APR 30 2013 TXZ021>044-011300- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 1004 PM CDT TUE APR 30 2013 ...UNUSUALLY COLD WEATHER EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY MORNING WITH A THREAT OF WINTRY PRECIPITATION... AFTER THE RECENT UNSEASONABLE WARMTH...A VERY STRONG COLD FRONT WILL PLUNGE THROUGH THE SOUTH PLAINS WEDNESDAY MORNING AHEAD OF TEMPERATURES FALLING TO NEAR OR BELOW FREEZING BY WEDNESDAY NIGHT. SUFFICIENT MOISTURE BEHIND THIS FRONT WILL LEAD TO A THREAT OF A LIGHT WINTRY MIX DEVELOPING BY WEDNESDAY NIGHT CONSISTING OF RAIN...SLEET...FREEZING DRIZZLE...AND EVEN LIGHT SNOW. THE GREATEST CHANCE FOR LIGHT WINTRY ACCUMULATIONS IS EXPECTED BY EARLY THURSDAY MORNING IN THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS. PRECIPITATION CHANCES WILL THEN DIMINISH BY LATE THURSDAY MORNING. ALSO...STRONG NORTHERLY WINDS BEHIND THE COLD FRONT WILL BECOME SUSTAINED BETWEEN 25 AND 35 MPH AND REMAIN THIS STRONG THROUGH EARLY THURSDAY MORNING. AREAS OF BLOWING DUST ARE EXPECTED AT TIMES AND WIND CHILLS WILL LIKELY FALL INTO THE LOWER 20S ON THE CAPROCK BY THURSDAY MORNING. A WIDESPREAD FREEZE IS MOST LIKELY ON THE CAPROCK BY FRIDAY MORNING WITH A LIGHT FREEZE OR FROST POSSIBLE IN THE ROLLING PLAINS BEFORE TEMPERATURES GRADUALLY MODERATE THEREAFTER. FOLLOW THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR ANY POSSIBLE WINTER WEATHER ADVISORIES OR FREEZE WATCHES AND WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 PM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 12 W TAHOKA 33.16N 102.00W
04/30/2013 LYNN TX UTILITY COMPANY
POWER POLES SNAPPED 1.5 MILES EAST OF WEST POINT. TIME
ESTIMATED.
&&
EVENT NUMBER LUB1300193
MCZThe national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444759, 444760, 444761, 444762, 444763, 444764, 444765, 444766, 444767, 444768, 444769, 444770, 444771, 444772, 444773, 444774, 444775, 444776, 444777, 444778, 444779, 444780, 444781, 444782.